Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Springfield, MO

April 16, 2017Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 16, 2017, 9:58 PM CDT for Barry County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 9:58 PM CDT (02:58 UTC)
Expired
Apr 16, 2017, 10:18 PM CDT
In force
20 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barry County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KSGF 170258
SVRSGF
MOC009-170345-
/O.NEW.KSGF.SV.W.0124.170417T0258Z-170417T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
958 PM CDT SUN APR 16 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Barry County in southwestern Missouri...

* Until 1045 PM CDT

* At 958 PM CDT, a severe thunderstorm was located near Exeter, or 7
  miles west of Cassville, moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Roaring River State Park...       Cassville...
  Shell Knob...                     Purdy...
  Exeter...                         Wheaton...
  Butterfield...                    Washburn...
  Jenkins...                        Wayne...
  Mcdowell...                       Ridgley...
  Madry...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3659 9407 3662 9408 3663 9407 3678 9407
      3689 9371 3662 9363
TIME...MOT...LOC 0258Z 256DEG 14KT 3670 9400 

HAIL...1.00IN
WIND...<50MPH
 
$$

Runnels
1 follow-up statement
433 
WWUS53 KSGF 170318
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1018 PM CDT SUN APR 16 2017

MOC009-170328-
/O.CAN.KSGF.SV.W.0124.000000T0000Z-170417T0345Z/
Barry MO-
1018 PM CDT SUN APR 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3659 9407 3662 9408 3663 9407 3678 9407
      3689 9371 3662 9363
TIME...MOT...LOC 0316Z 256DEG 14KT 3672 9390 

$$

Boxell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:38 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 16, 6:38 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
638 PM CDT Sun Apr 16 2017

.SHORT TERM...(This evening through Monday)
Issued at 133 PM CDT Sun Apr 16 2017

The MCS that brought showers and storms to the region earlier
today had made its way to the east of the Ozarks this afternoon.
The remaining cloud cover was helping to keep temperatures in
check a bit with temperatures in the upper 60s to near 70 as of 2
pm. In addition, the mixing that occurred in the atmosphere
earlier today will make it more difficult for additional storms
to form this afternoon. As a result, lowered rain chances through
until this evening as a short wave moves into the area for
tonight.

The front responsible for the MCS looks as though it has decided
to stall from Lamar to Rolla. This will become a focus for
additional rainfall and storms expected tonight. Some isolated
showers may occur later this afternoon into the early evening
hours, but the main area of rainfall is expected tonight and
through early Monday morning. Some locations may see an additional
inch to inch and a half of rainfall. With some locations across
the western Ozarks and southeastern Kansas having received good
rainfall early this morning, this additional rainfall may lead to
some localized flooding. Instability and shear with tonight's
convection look to be limited, especially if we remain cloudy
through today, which should be the case. Despite the limited
dynamics, an isolated strong to severe storms may be possible
with the primary concern being hail to quarter size and some wind
gusts near 50 mph.

A drier surface high will filter into the area from the north
through the day Monday which should help to push the rainfall
south of the area into Arkansas. This would make for a fairly
nice second half of the day.

.LONG TERM...(Monday Night through Sunday)
Issued at 133 PM CDT Sun Apr 16 2017

The area will be under the influence of a weak ridge / somewhat
zonal flow aloft for Monday night into early Wednesday. This will
bring southerly surface winds and increasing moisture. Afternoon
temperatures will be on a slow climb with low to mid 80s for
Wednesday. This pattern will also bring the potential for isolated
to widely scattered showers or a storm, but this will be a
function of any short wave or wiggle that moves through the upper
level flow. As a result, timing and coverage of these elements
will be a mesoscale issue. Broad scale models show spotty
rainfall but many areas will remain dry.

A more potent storm system begins to impact the region later in
the week. A front will slide to just north of the region late
Thursday and stall, as an upper level low moves into the plains
and towards the Ozarks for Friday into Saturday. This would bring
better widespread chances for rainfall and storms to the region.
It will also bring a cooler airmass that may be slightly below the
seasonable temperatures for the second half of April with highs
in the 60s and overnight lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 632 PM CDT Sun Apr 16 2017

Showers and thunderstorms will increase in coverage across
southern Missouri tonight as a front settles south into the
region. MVFR conditions will become widespread with localized
pockets of IFR possible around thunderstorms.

The showers and thunderstorms will then end from west to east
Monday morning, however MVFR ceilings will remain for most of the
day.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Apr 16, 8:03 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
803 PM CDT Sun Apr 16 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
803 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Showers and thunderstorms and the risk for cloud to ground
lightning will increase overnight across southeastern Kansas and
the Missouri Ozarks. There will be the potential for thunderstorms
to train over the same locations across portions of western
Missouri and southeastern Kansas. This will result in at least a
limited risk for flash flooding.

In addition to the threat for flooding, there is the potential for
a few storms to produce hail up to the size of quarters across
southwestern Missouri and southeastern Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms will be possible over several
days from mid to late week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 9:36 PM CDTSevere Thunderstorm WarningSGFNewton39 min
Apr 16, 10:14 PM CDTSevere Thunderstorm WarningSGFMcDonald46 min
Apr 16, 10:55 PM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Apr 16, 11:17 PM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Apr 17, 12:26 AM CDTFlash Flood WarningSGFBarry6 hr
Apr 17, 4:49 AM CDTAreal Flood WarningSGFBarry, McDonald, Newton7 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.